Texas, 2023

Damaging Wind in Texas, September 14, 2023

September 14, 2023 · NWS MAF · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed along the lower Trans Pecos during the afternoon resulting in localized severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated strong to severe thunderstorms developed along the lower Trans Pecos during the afternoon resulting in localized severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 14, 1:45 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 14, 1:45 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Thu Sep 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CDT Thu Sep 14 2023

This afternoon, a weak and somewhat diffuse front is draped roughly
along the Pecos River, and will likely act as a focus for another
round of convective development into this evening. Additionally,
diurnal heating over higher terrain is expected to result in storms,
with storms gradually moving east/southeast, with the speed of
propagation largely dependent on cold pool evolution. The main
concerns with storms today are locally heavy rain and downburst
winds, though small hail will also be possible. High-resolution CAMs
continue to indicate the potential for an MCS to develop off of the
higher terrain of eastern New Mexico tonight, then trekking
southward across the Texas South Plains and into the northern and
northeastern Permian Basin prior to daybreak Friday. This complex
would be accompanied with additional gusty winds and locally heavy
rain, which may result in localized flooding concerns, especially
for areas that have received appreciable rainfall over recent days.
This convection will slide off to the southeast during the morning,
with yet another round of more widespread showers and thunderstorms
expected to develop in the vicinity of the aforementioned front,
enhanced by the likely boundaries left behind by today and tonight's
thunderstorm activity. Given cloud cover as well as expected
rainfall, Friday's highs will be similar to today's, though likely a
few degrees cooler, especially across portions of Southeast New
Mexico and the Permian Basin given the location of the boundaries
and precipitation. Highs should top out in the lower to middle 80s
for most, with 90s through the Pecos and Rio Grande Valleys and
across the Stockton Plateau.

Guidance has sped up the arrival of our next cold front, which is
now slated to push into northern portions of the forecast area
overnight Friday night toward Saturday morning. Ahead of this
feature, additional storms are expected, and associated outflow may
push the front's arrival even earlier. Given ample low- and mid-
level moisture ahead of the front, as well as a multitude of
boundaries from prior convection, storm coverage will only increase
overnight Friday night into early Saturday morning, with a further
uptick expected as the front arrives. Temperatures will be slightly
cooler early Saturday morning as a result, with lows in the lower to
middle 60s for most, and some 50s possible for northern Lea county
and the higher terrain.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 240 PM CDT Thu Sep 14 2023

Saturday, with the upper ridge deep south in Mexico, an upper trough
will dig into the MS Valley, helping to reinforce the cold front
that will fropa KMAF late Friday night/Saturday morning and pushing
it through to the Rio Grande.  This looks to be the coldest day this
forecast, with highs just below normal everywhere but along the Rio
Grande. Helping suppress the temperatures will be ample cloud cover
and perhaps the best chances of convection this forecast, especially
east and south along the front.

Sunday, thicknesses begin recovering as ridging begins developing
into West Texas and Southeast New Mexico behind the exiting trough.
However, the ridge is forecast to remain deep in Mexico, resulting
in only a gradual, minimal increase in temperatures through
Wednesday, when highs should top out only ~ 7-9F above normal.  By
Thursday afternoon, long-range models are all over the place, but
cluster prototypes suggest the the ECMWF has the best handle on the
extended, with a trough centered over the NV/UT border.  As such,
thicknesses come down a bit Thursday afternoon, shaving a degree or
so off Wednesday's highs.

As mentioned above, Saturday looks to be the best window for
rainfall as the front rolls through.  Chances then taper off to the
east as the week progresses.  However, convective activity/QPE the
past few days suggests the NBM remains unrealistically optimistic on
POPs, and we're keeping chances out of categorical territory as a
result. Due to ridging near the end of the extended, long-range
models are fairly dry.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Thu Sep 14 2023

Lingering MVFR ceilings at HOB are expected to improve to VFR at
the beginning of the period, with VFR conditions then prevailing
areawide until late tonight when MVFR ceilings are expected to
return to MAF/HOB around 08Z. Improvement to VFR is not expected
there until late in the period, or just beyond. Thunderstorms are
also possible once again this afternoon and evening, thus have
included VCTS mention at HOB, INK, and FST where confidence is
higher, and will monitor and amend as needed. Winds will be
somewhat variable around storms or outflow boundaries, but will
settle to the east/southeast overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  83  66  80 /  60  60  70  70
Carlsbad                 64  90  63  81 /  20  30  60  60
Dryden                   71  93  69  84 /  30  50  70  70
Fort Stockton            67  92  66  83 /  20  50  60  70
Guadalupe Pass           63  85  59  75 /  10  20  30  50
Hobbs                    63  82  61  77 /  40  40  70  60
Marfa                    56  87  55  81 /  10  40  30  70
Midland Intl Airport     68  88  66  80 /  40  50  70  70
Odessa                   69  87  65  80 /  30  50  70  70
Wink                     68  92  67  83 /  20  50  60  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Sep 14, 10:00 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Thu Sep 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Thu Sep 14 2023 /1000 AM MDT Thu Sep 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms mid-afternoon and evening,
mainly along and east of the Pecos.  Any severe storms that do
develop will be accompanied by damaging winds and large hail. Heavy
rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms mid-afternoon and evening
Friday, mainly east of the mountains.  Any severe storms that do
develop will be accompanied by damaging winds and large hail. Heavy
rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The Laughlin AFB radar (KDFX), 178 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
September 14, 4:40 PM CST to 4:45 PM CST
Where
Terrell County, 3.85 mi WNW of Malvado
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
29.990, -101.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139644.